Tag Archives: kidney

Common Holiday Season Drug Interaction Warning
avatar

The holidays can increase the consumption of two drugs that we may use in a light to moderate fashion during the year, either at separate occasions or concurrently.   One of these drugs is alcohol and the other is acetaminophen. Sometimes the consumption of alcohol results in adverse effects that require the use of the second drug, or perhaps the acetaminophen is just used regularly for any type of chronic or acute pain you may be experiencing.

The two main organs in our body that help to remove drugs are the liver and the kidneys. A series of chemical reactions occur where drugs are changed or “metabolized” to make them readily removed from the body, often through the intestines or the urinary tract.   Without these organs, most drugs would quickly reach toxic levels, resulting in death.   We are constantly bombarded with online offers to “boost” the detoxifying powers of both organs to improve health – a concept completely unproven and a certain red flag for someone looking to detox your money from your wallet.

It is common knowledge that alcohol is metabolized for removal from the body largely by the liver. Repeated over-consumption of alcohol, especially over the long term, can lead to liver disease. Acetaminophen is also heavily metabolized by the liver, and large doses of this drug, even in a single dose can have devastating effects on this organ.   For the most part, in the average healthy individual, light to moderate intake of alcohol will not cause damage to the kidneys or the liver. The same holds true for acetaminophen in regular doses of 3000-4000 mg per day, even for extended periods of time. In fact we often see studies that seem to indicate that light consumption of alcohol can have some benefits. Keep in mind that this should never be a reason to start consuming alcohol in any amount when you never were before though as alcohol does have some adverse effects on the GI tract associated with it.

Recent evidence however has determined that the consumption of acceptable levels of both of these drugs at the same time can and has lead to serious kidney disease in otherwise healthy people. The effect was of greater probability in older adults (who often have reduced kidney function), males, blacks and Hispanics (over white patients), and those with conditions that can typically reduce kidney function like diabetes, high blood pressure and obesity. This news can come as a shock to those in the medical community who automatically look toward the liver as the weakest link in the metabolism chain for these two drugs. In fact I regularly tell patients to avoid acetaminophen in “hangover” situations as there have been documented cases of liver damage when the two have been taken together. It turns out, that life threatening kidney damage can occur even in the absence of liver disease when they are combined.

The recognized risk is that there is a two-fold increase in kidney dysfunction when these two drugs are combined even at acceptable doses. Keep in mind that many combination products in the over the counter section of the pharmacy contain acetaminophen, including cough and cold and sleep products. There is an increased danger when these medications are consumed and not reported to your pharmacist at the time you are purchasing them. You may be taking acetaminophen already in a prescription product that is combined with an over the counter medication containing the same ingredient. Some patients may also metabolize acetaminophen at a significantly slower rate than others, magnifying the problem. Changing your pain reliever to an anti-inflammatory (NSAID) like ibuprofen or ASA may be no better after alcohol consumption as the increase in inflammation in the lining of the GI tract can result in a serious GI bleed. Using codeine for pain relief is never recommended with alcohol on board.

The take away message here is if you are someone that is taking acetaminophen (or an NSAID or codeine) for pain, you are better off avoiding alcohol consumption even in light amounts. If you are someone with chronic or acute pain to the degree that one of these medications is needed, remember that the adverse effects can be quite sudden rather than gradual, and the use of lower dosages as recommended.

 

 

Posted in Stone's Pharmasave | Tagged , , , , , , , | Leave a comment